Calculus of Variations and Geometric Measure Theory

A. Braides - A. Chambolle - M. Solci

A relaxation result for energies defined on pairs set-function and applications

created by braidesa on 12 Dec 2005
modified on 02 Feb 2008


Published Paper

Inserted: 12 dec 2005
Last Updated: 2 feb 2008

Journal: ESAIM: COCV
Volume: 13
Pages: 717-734
Year: 2007


We consider, in an open subset $\Omega$ of $\re^N$, energies depending on the perimeter of a subset $E\subset\Omega$ (or some equivalent surface integral) and on a function $u$ which is defined only on $E$. We compute the lower semicontinuous envelope of such energies. This relaxation has to take into account the fact that in the limit, the ``holes'' $\Omega\setminus E$ may collapse into a discontinuity of $u$, whose surface will be counted twice in the relaxed energy. We discuss some situations where such energies appear, and give, as an application, a new proof of convergence for an extension of Ambrosio-Tortorelli's approximation to the Mumford-Shah functional.

Keywords: relaxation, Free-discontinuity problems, Image processing, Ambrosio-Tortorelli